New Mexico, 2003

Flash Flooding in New Mexico, July 23 to 24, 2003

July 23 to 24, 2003 · NWS MAF · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 7:54 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 23, 7:54 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CDT WED JUL 23 2003

SCATTERED THUNDERSTORMS CONTINUE TO HOLD ON ACROSS THE SOUTHEAST
PLAINS OF NEW MEXICO AND THE UPPER TRANS PECOS REGION. STORMS ACROSS
THE LOWER TRANS PECOS REGION HAVE WEAKENED. DID RECEIVE SOME REPORTS
OF HAIL THIS EVENING...MOST NOTABLY QUARTER TO GOLFBALL SIZED HAIL
IN WEST ODESSA AND QUARTER SIZED HAIL IN SOUTHERN PECOS COUNTY. NOW
ATTENTION IS BEING FOCUSED ON CONVECTIVE COMPLEX RIDING SOUTH ACROSS
EASTERN NEW MEXICO. THESE STORMS ARE MAINTAINING THEIR INTENSITY.
INCREASING LOW LEVEL JET OF 25-35KT MAY KEEP THESE STORMS GOING FOR
A WHILE...SO HAVE INCREASED POPS IN THE NORTHWEST FOR TONIGHT. WILL
MAINTAIN ISOLATED STORMS SOUTH OF I-20 TO ACCOUNT FOR CURRENT
WEAKENING CONVECTION THAT MAY LAST ANOTHER COUPLE OF HOURS. MADE A
FEW ADJUSTMENTS TO SKY...WIND...AND TEMPERATURE GRIDS TO ACCOUNT FOR
CURRENT TRENDS. UPDATED GRIDS AND TEXT FORECASTS WILL BE SENT OUT
SHORTLY.

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jul 23, 8:00 PM MST, 1 hour 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO WILL MOVE
SOUTHWARD THROUGH LEA COUNTY TONIGHT AND THEN INTO THE NORTHWEST
PERMIAN BASIN. SOME STORMS WILL BE STRONG AND POSSIBLY SEVERE
PRODUCE WIND GUSTS TO 60 MPH AND VERY HEAVY RAIN WITH LOCAL
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 23, 8:51 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CDT WED JUL 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 W BAKERSFIELD           TX   WIND DAMAGE
07/23/03   PECOS                          2 INCH DIAMETER
                                          TREE LIMBS DOWNED.
                                          REPORTED BY
                                          COOPERATIVE OBSERVER.

0730 PM    2 S MONAHANS              TX   .88 INCH HAIL
07/23/03   WARD                           REPORTED BY PUBLIC.

0745 PM    30 S FORT STOCKTON        TX   1.00 INCH HAIL
07/23/03   PECOS                          REPORTED BY PUBLIC.

0825 PM    WEST ODESSA               TX   1.00 INCH HAIL
07/23/03   ECTOR                          RELAYED BY TV
                                          METEOROLOGIST.

0835 PM    WEST ODESSA               TX   1.75 INCH HAIL
07/23/03   ECTOR                          REPORTED AT THE
                                          INTERSECTION OF I-20
                                          AND WESTCLIFF BY
                                          FIRE DEPT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 23, 9:43 PM MST to 10:16 PM MST
Where
Eddy County, Loco Hills
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Local authorities closed Highway 82 near Loco Hills as flash flooding resulted in high water crossing the highway.

Flash Flood, Eddy

When
July 23, 11:05 PM MST to July 24, 12:30 AM MST
Where
Eddy County, Artesia
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing through city streets in Artesia. High water also crossed Highway 285 south of Artesia near Eagle Draw.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367545, 5367546.